Q:

12/5/2013
A healthy 70 year old woman went to Rite Aid and requested a shingles vaccination. The pharmacist would not administer the immunization because the patient reported a history of what sounds like contact dermatitis secondary to topical neosporin. Are you aware of any problems administering this vaccination (which contains neomycin) to a patient with a history of contact dermatitis to neosporin?

A:

Thank you for your inquiry.

The package insert in the shingles vaccine does recommend avoidance in patients with a history of reaction to neomycin. This is a somewhat "generic" warning which appears in all vaccines containing this antibiotic. However, there is very little risk related to the administration of Neosporin vaccines in patients with a history of contact dermatitis to Neosporin.

I have copied for you below a quote from the most recent Practice Parameter on vaccine allergy (Adverse Reactions to Vaccines Practice Parameter 2012 Update, by Kelso, Greenhawt, and Li as chief editors).

"Neomycin is contained in several vaccines. For those reporting a delayed-type hypersensitivity contact dermatitis to neomycin, the only anticipated reaction is a small temporary papule at the injection site, and this is not a contraindication to subsequent vaccination."

We have dealt with this question previously on our website, and therefore another reference and more details can be found on our previous entry which was entered on 5/15/2013. This can be accessed by going to our Ask the Expert website and typing "neomycin" into the search box.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology